Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Treatment without Wasting?
Oct 31, 2008

The highest my viral load ever was before I started treatment was 14,000. I am taking Epsicom(1) and Reyataz 200mg(2) once a day. I am undetectable. The Reyataz is especially responsible for wasting and fat loss. Is there anything new or better I can switch over to with a similar regiment without the wasting? I have been receiving injections in my face such as Sculptra and Radiesse, but they are very costly. They are in the thousands of dollars and not covered by insurance.

Response from Dr. McGowan

It is not clear from your question if this has been your first regimen or if your have been on previous antiretroviral treatment. In general, protease inhibitors such as Reyataz have not been associated with facial wasting as you describe. This side effect has been more often attributed to the Nucleside analogs (especially stavudine, zalcitabine and zidovudine). Epzicom is a nucleoside analog combination that has been less likley to cause facial wasting, but it is possible that some people may be more sensitive to this type of effect. Sometimes the fat loss can be reversible, but this seems less likely if you have been on the treatments for more than 3 years. Non-nucleoside reverse transcriptase inhibitors (specifically efavirenz) have also been associated with fat loss. So far the newer agents have not had this reported but long term studies are lacking. There is no clear answer for a safe switch for you since you are already on a regimen that has a low potential for wasting, you should discuss the options of a NRTI-sparing regimen if that would be feasible based on your virus' resistance profile.

Good luck,

Joe


Previous
combivir and sustiva
Next
Psoriasis

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement